Alabama, 2017

Hail in Alabama, December 20, 2017

December 20, 2017 · NWS HUN · 3 events in 1 county or zone

An isolated thunderstorm became severe during the late afternoon hours in north central Alabama. The storm produced hail up to 1 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm became severe during the late afternoon hours in north central Alabama. The storm produced hail up to 1 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 2:40 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 20, 2:40 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
240 PM CST Wed Dec 20 2017

.NEAR TERM...(Tonight)
Issued at 240 PM CST Wed Dec 20 2017

Sfc low/upper trough axis continue to traverse ewd across the Mid
South region, with lower clouds streaming ahead of this system more
into the cntrl TN Valley. Some residual deformation rainfall has been
developing across W/mid TN, with most of the light/mod rain just N
of the local area. As the system draws closer to NW AL, some rainfall
may develop across parts of the area before the afternoon hrs are
done, with lingering rainfall quickly tapering off to the E shortly
after sunset. Latest models seem to be fairly consistent with showing
the lower cloud cover increasing later this evening, with areas of
fog then developing shortly after midnight. The combination of low
stratus and some vis reduction may prevent the fog from becoming more
dense/wide, although this trend will prob become more evident as the
evening hrs progress. As the sfc low moves E of the area later
tonight, temps look to fall just below the 50F mark, with early
morning lows Thu trending mainly in the mid/upper 40s.

.SHORT TERM...(Thursday through Saturday)
Issued at 240 PM CST Wed Dec 20 2017

Relatively quiet wx conditions are xpcted on Thu, as a weak area of
high pressure moves ewd across the wrn/cntrl Gulf regions. A warm
front though will lift nwd across the region during the day Thu, with
sly flow and temps mainly in the lower 60s developing over the TN
Valley. With the return flow pattern in place, Gulf moisture will
also begin to stream back into the area late Thu into early Fri.
Latest models are showing another strong storm system/sfc low forming
out of the srn Plains and lifting into the Midwest region going into
Fri. Some of the developing rainfall/showers associated with this
next system may spread into NW AL late Thu night, in advance of a
strong attendant cold front stretching SW back into the srn Plains.

The brunt of the showers/embedded tstms will then begin to spread ewd
into the Mid South/mid TN Valley areas during the day Fri. However,
much of this convective activity may be located just to the N/W of
the local area until Fri night, when the cold front and another sfc
wave move into the Lower MS Valley region. Multiple waves of heavy
rainfall may begin to spread newd into the area late Fri night, as
portions of the sfc boundary settle more W to E across the region.
The cold front itself then sweeps thru the cntrl TN Valley during the
day Sat, with num/wide showers/heavy rainfall coupled with a few
remaining embedded tstms developing along the advancing boundary.

Wind energy/low level shear look fairly strong along/just ahead of
the cold front, with H85 winds out of the SW increasing near 50KT.
Buoyant energy/instability looks fairly negligible though this far
to the N, which may keep most of the convection as showers/locally
heavy rainfall. Certainly cannot rule out a few instances of strong
gusty winds though within the heavier showers/iso tstms. Total
rainfall amounts Fri thru midday Sat look to be around 2-2.5 inches
with locally higher amounts, until the cold front/associated sfc wave
exit the area to the E. Given some localized flooding issues that
developed earlier Today, some minor flooding issues/runoff may again
materialize from late Fri into early Sat.

.LONG TERM...(Saturday night through Tuesday)
Issued at 240 PM CST Wed Dec 20 2017

Models slow down the front after it passes further south into the
Florida panhandle and southeastern Georgia on Saturday evening.
However, models do forecast fairly expansive area of low clouds
behind the front hanging on through the night. Not much cold air
behind the front to our south on Saturday night, with mainly
westerly or southwesterly low level flow continuing. This and
persistent mostly cloudy conditions should keep lows fairly warm for
this time of year, in the upper 30s to lower 40s, despite some cold
air advection behind the front. Another strong, but drier front
begins to develop and push southeast from the Rockies into Kansas
and Missouri later Saturday night. This system will have more of a
bearing on conditions on Sunday and Sunday night than Saturday
night. Models differ concerning how much moisture is associated with
this new system. The ECMWF actually produces a decent area of light
precipitation with it, while the GFS hardly shows any flurries with
it.

During the day on Sunday, models keep a frontal boundary well to our
south through southern Alabama/central Georgia. At the same time,
the new system approaches the Tennessee Valley as it swings east
towards Kentucky or the Ohio Valley (depending on the model). The
ECMWF keeps the stronger lift aloft and deeper moisture centered
further south than the GFS. Thus it keeps a fairly decent area of
light precipitation moving east from Missouri into Kentucky and
Tennessee. This could lead to some light rain changing over to very
light snow if it is correct in the evening. Little accumulation
would be expected even in this scenario, since temperatures would
only fall to near 32 just before midnight and then precipitation
would move well east of the area. GFS doesn't really even forecast
any flurries in contrast. Thus for now went with no chance of
precipitation, but this period will need to be monitored for a brief
change over to light snow Sunday evening.

Another shot of colder air is expected to push southeast into
northern Alabama and Southern Middle Tennessee behind the departed
front on Sunday night. Lows in the mid to upper 20s look reasonable
given the strong low level cold air advection.

The colder and drier air entrenched over the area Christmas day along
with some increasing high cloudiness should make for a cold day, with
highs only climbing into the upper 30s to lower 40s. With winds 5 to
10 mph with some gusts to around 15 mph, temperatures will not feel
much warmer than the mid 30s. Cold and dry conditions will continue
on Monday night and Tuesday, with lows remaining in the 20s and highs
climbing only to the upper 40s. As zonal flow returns Tuesday night
into Wednesday, models do show additional upper level energy
developing over the Rockies and moving east toward the Tennessee
Valley. Thus, rain chances increase again on Wednesday into Wednesday
night. Temperatures should remain warm enough for all liquid
precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1125 AM CST Wed Dec 20 2017

Low cigs close to 1K ft are beginning to spread ewd into NW/N cntrl
AL this late Wed morning. These lower cigs are associated with an
upper disturbance moving ewd across the Mid South region. Cigs look
to fall below 1K ft this evening, with vis lowering to near 2SM after
21/06Z. LIFR conds are certainly possible in potential areas of br/fg
heading into the early morning hrs Thu, and little improvement is
xpcted into the late morning period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...KTW
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 20, 1:02 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
102 PM CST Wed Dec 20 2017

ALZ001>010-016-TNZ076-096-097-211100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
102 PM CST Wed Dec 20 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Areas of fog, some dense, are expected to develop tonight. Visibility
in some areas may drop to 1/4 mile or less.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another storm system will impact the region Friday night into
Saturday. Showers and a few thunderstorms will be late this week,
with a slight chance of thunderstorms beginning on Friday afternoon
and lasting into Saturday morning as a cold front pushes through the
region. A few of the thunderstorms could be strong with gusty winds.
Rainfall amounts of 2 to 3 inches are possible which may cause
localized flooding.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Dec 20, 3:32 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
332 PM CST WED DEC 20 2017

ALZ005-006-202200-
Madison AL-Limestone AL-
332 PM CST WED DEC 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 400 PM CST...

At 331 PM CST, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Harvest, Elkmont, Toney and Elkwood.

LAT...LON 3486 8698 3493 8697 3498 8672 3476 8672
TIME...MOT...LOC 2131Z 268DEG 16KT 3488 8692

KTW

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Madison

When
December 20, 4:13 PM CST
Where
Madison County, 1.33 mi ESE of Harvest Epps Arpt
Measured
1 in hail
Reported by
Public
Coordinates
34.860, -86.750

One inch hail was reported via social media.

Hail, Madison

When
December 20, 4:15 PM CST
Where
Madison County, 2.07 mi N of Jeff
Measured
0.75 in hail
Reported by
Public
Coordinates
34.850, -86.720

Penny sized hail was reported in the Anderson Hills subdivision. Relayed via social media.

Hail, Madison

When
December 20, 5:01 PM CST
Where
Madison County, 0.89 mi NW of Nunn Store
Measured
0.88 in hail
Reported by
Public
Coordinates
34.660, -86.490

Nickel sized hail was reported in Big Cove area. Relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725094, 725095, 725096.